MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. PRECICE SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. PRECICE SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number P8.5-50D215
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/16/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation: the precice nail has been received at nuvasive.The reporter has advised that pre-removal and intra-op x-rays are unavailable; therefore, the reported distal portion being left behind and later removed cannot be verified.Visual inspection of the nail was performed, and it was noted that the device was returned in two pieces (dissociated).All components from the returned implant were accounted for except for the o-rings on the distraction rod.The distraction rod and the anti-rotation lug were seen separated from the housing tube.Additionally, the nut on the distraction rod appears to have either been pulled or backed out and damage was observed on the exposed part of the nut.Due to the unavailability of pre-removal and intra-op x-rays, it is not possible to determine whether the nut was backed out prior to explantation or was pulled out during explantation.A small part of the housing tube appeared to have sheared off and was seen stuck on the anti-rotation lug.No other visual defects have been observed.In-house x-rays of the nail housing were also taken, and no other damage was observed outside of a displaced anti-jam washer, which likely occurred as a result of the disassociation of the distraction rod from the nail housing.It is possible the distraction rod may have been off of the lead screw prior to explantation/dissociation as the nail dissociated without breaking the retaining pin; however, this cannot be verified due to the unavailability of pre-removal and intra-op x-rays.Functional testing could not be performed due to the fact that the device was returned in an inoperable state (nail was received in two separate pieces).It should be noted that the nail was implanted for greater than one year, which may be enough time for the intermedullary canal to shrink and harden into bone, resulting in the reported bone cortex change and reduced intramedullary canal size; this would make it more difficult to remove the implant and may have been a cause or contributor of the nail disassociating during removal.A definitive cause of the intra-op nail disassociation cannot be determined; however, based on the information provided, it was possible that the nail was stuck in the intramedullary canal due to the reduced canal size and the force needed to remove it caused the nail to disassociate.Device labeling: per the precice instructions for use (ifu), "the device should be removed after implantation time of no more than one year".Device record review: a review of the device history record (dhr) indicates the device was manufactured by the specified requirement at the time and met all of the required inspections before shipment.
 
Event or Problem Description
Information was received that during explantation, the nail separated and the distal portion was initially left in the patient's bone as the bone cortex appeared to have changed, which resulted in a reduced intramedullary canal size.The distal portion was subsequently retrieved antegrade; however, it took approximately 45 minutes to retrieve the distal portion.There was no report of patient injury or further procedure impact.No additional information is available.

Brand Name
PRECICE SYSTEM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr. ste 100
aliso viejo, CA 92656
8583448112
MDR Report Key18112539
Report Number3006179046-2023-00354
Device Sequence Number15419692
Product Code HSB
UDI-Device Identifier00812258020583
UDI-Public812258020583
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K201543
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberP8.5-50D215
Device Lot Number2031707AAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2023
Initial Report FDA Received Date11/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient Age10 YR
Patient SexFemale